Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

187 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Lupus treated with hydroxychloroquine. Getting moody, anxiety and depressed. Any concern?

Answered by
Dr.
Dr. Praveen Tayal

Orthopaedic Surgeon

Practicing since :1994

Answered : 11194 Questions

default
Posted on Tue, 29 Jan 2013 in Lupus
Question: My 86 year old father has been diagnosed with Lupus and is being treated with hydroxychloroquine. Since most cases of Lupus occur at earlier ages, I am more sensitive to standard treatments for someone this age. He is resisiting taking the medication citing side effects such as moodiness, anxiety, depression. These same symptoms may be the result of his recent retirement and adjustment to change after so many years. Do you have any concerns with the hydroxychloroquine for a patient this old but in otherwise good health?
doctor
Answered by Dr. Praveen Tayal 2 hours later
Hello,
Thanks for posting your query.
Lupus can occur at any age in either sex. Hydroxychloroquine can be safely used in the old age without any major issues. The common side effects include- headache, ringing in ears, spinning sensation, nausea, vomiting, stomach pain, loss of appetite, weight loss, mood changes, feeling nervous or irritable, skin rash or itching or hair loss.
The mild mood changes and anxiety that he is having is likely to level off after few weeks of use. Do not worry.
I hope this answers your query.
In case you have additional questions or doubts, you can forward them to me, and I shall be glad to help you out.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Praveen Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,  

Recent questions on  Quinolines

doctor1 MD

Male 28, 5'5'' 110. Have watery diarrhea and some nausea as well as a temperature of 38.12. Have subsequent bouts with additional intake of liquid and more so with any solids (cracker). Resting pulse is 83. I live in endemic Africa where Typhoid and malaria are common, however, I am on mefloquine as malarial prophylaxis. I am in a remote location without access to quality medical care, but there is a reliable local pharmacy. I've only had symptoms for a little over 24 hours but don't want to unnecessarily expose those around me (especially small children).

doctor1 MD

I am an African. I have grown in the tropics and have had bouts of malaria disease while growing. What I remember is that I was given chloroquine evrytime I fell ill with malaria when I was young, as it was then considered the most effective malaria drug. In december 1996, I went into coma for 3 days which was later discovered to be due to taking chloroquine without blood supplement drugs when I was young school boarder. Later years, when more effective malaria drugs came, I no longer use chloroquine. But I discovered anytime I had malaria, even without the use of chloroquine, I still itch for 3 days just like I took the drug. After sometime, I grew immune to malaria and would not fall sick. Few times I felt like there was malaria parasite in my system, my body start itchin for 3 days and at the end, I got totally renewed. But in 2005, I fell terribly ill, with yellow colouration of the eyes. I was rushed to my university s health centre. Afta some few days I got better. It was said I had Jaundice but evry other thing mentioned was nt clear to me. They talked about me having G6PR or G6PD....I can t say which now. Since then, I have fallin ill to malaria few times and all these while I do not take any drug, just that my body itches for 3 days, and I get better. But for few days 5 days now I have been itching and I have not gotten perfectly whole, and only to discover that I have a yellow colouration of the eyes. I don t know how to treat this once and for all. Kindly give me your expert and comprehensive advice.

doctor1 MD

I was poisoned by quinolines a number of years ago with major neuromuscular and cellular damage. One of the problems is blood pressure that is highly variable and occasionally goes into stroke range, which is quite frightening. I have been tried...

doctor1 MD

Sir, my mother has been suffering from SLE possibly since the end of 2002, but her disease was actually diagnosed at the end of 2004. Since then she has continuously been on Prednisolone, Hydroxychloroquine, Calcium tablets. The dosage of Prednisolone have four times been resumed from 40 mg daily and then tappered to 5 mg every alternate day. Once she was advised Cellcept (MMF) capsules and continued for One an half year. During her prolong illness she was under attack of Liver function disorder, Kidney function disorder, AION, Lacunar infarct two times. Her major problem is hypertension. Now, after 2nd Lacunar infarct her BP remains continuously high after being given several aggressive antihypertensives. At present, she is taking Hydroxychloroquine 400 mg daily, Wysolone 5 mg What should be her next course of medicine? Pls. advise, we are helpless. The Doctors are trying best without having their expected results.

doctor1 MD

I believe my pork roast was bad, not certain. I was fine time before and days before. The same night I had the dinner 4 hours approximately, had stomach noise then I vomited after my dinner came up. Afterward I felt much better. However the next I...

doctor1 MD

Hello, I am about to start a drug called Palquenil - Hydroxycloroquine I have been told it can cause damage to eyes - and I must see an eye doc, to take a before and after look at my eye - so that we can track any changes - do I need to see an...